Hail, Allen
- When
- July 31, 10:15 PM CST to 10:16 PM CST
- Where
- Allen County, 5.55 mi NNW of Iola
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.990, -95.450
The time of the event was estimated.
An isolated, borderline severe thunderstorm produced quarter-sized hail in Allen County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated, borderline severe thunderstorm produced quarter-sized hail in Allen County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 31, 6:07 PM CST, 4 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 707 PM CDT Wed Jul 31 2019 .SHORT TERM...(This evening through Saturday night) Issued at 316 PM CDT Wed Jul 31 2019 Currently have upper ridging setup from the southern Rockies into the High Plains with some shortwave energy approaching the Central Great Basin. At the surface, a trough/weak cold front extends from nw KS into southeast CO. Storms are currently developing over southeast CO/sw KS along the weak surface trough and the main question for early this evening will be how far northeast this activity makes it. Will maintain some pops for the northwest fringes of the forecast area to account for this activity. Later tonight, another round of convection is expected for far eastern KS into western MO along the mid level baroclinic zone that remains in place. Both GFS and NAM showing a decent area of 850-700mb isentropic lift in this area along with PWs around 150% of normal. In addition, looks to be plenty of effective shear and instability for severe storms in addition to heavy rain. Storms will linger Thu morning over southeast KS through at least late morning. Upper impulse approaching the Great Basin will continue tracking northeast and will be moving out into the Central/northern Plains. This will help tighten the mid level baroclinic zone and theta-e advection into this feature. This will bring another round of widespread convection, with this round possibly a bit further west as the upper ridge retreats slightly west. Flooding potential looks to increase across southeast KS for Thu night into Fri morning, especially for those areas that receive rainfall tonight. Will maintain some decent pops for Fri into Fri night as the shortwave energy starts to directly impact the area. At the same time, there is good model agreement in cold front sliding through the area by Fri night which will also aid to keep showers and storms around, especially over southeast KS. The front to come through Fri night will be fairly significant and will knock highs down into the low and mid 80s for Sat. .LONG TERM...(Sunday through Wednesday) Issued at 316 PM CDT Wed Jul 31 2019 After below normal temps to end the weekend, upper ridging will amplify over the Rockies for the start of the work week, which will allow the airmass to modify back to seasonal temps. After the front moves through Fri night into Sat, not overly impressed with storm chances for the remainder of the forecast with better storm potential remaining northeast of the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 706 PM CDT Wed Jul 31 2019 Thunderstorms will continue to flirt with KRSL through sunset, and may drift into KGBD and KSLN before dissipating. Anticipate storms will develop later tonight in eastern KS, but confidence is lower on timing and location, so will only mention showers at KCNU for now. Diurnal cumulus anticipated on Thursday, mainly east of I-35. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 97 74 93 / 10 10 20 20 Hutchinson 75 97 74 93 / 10 10 20 20 Newton 74 94 74 91 / 10 10 30 30 ElDorado 73 93 73 90 / 10 20 40 30 Winfield-KWLD 74 96 74 92 / 10 10 20 20 Russell 73 96 70 93 / 30 10 20 20 Great Bend 74 99 72 93 / 30 10 10 10 Salina 74 95 72 92 / 10 20 50 30 McPherson 74 95 73 91 / 10 10 30 30 Coffeyville 72 89 72 87 / 30 40 60 40 Chanute 71 87 71 84 / 50 50 80 50 Iola 70 87 71 83 / 60 50 80 60 Parsons-KPPF 71 88 72 86 / 40 50 70 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 1 AM CDT Thursday through Saturday morning for KSZ072-096-100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...PJH
Hazardous Weather Outlook National Weather Service Wichita KS 936 PM CDT Wed Jul 31 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 936 PM CDT Wed Jul 31 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Storms in central Kansas should dissipate before midnight. Heavy rain and gusty winds to 50 mph are possible with these storms. The gusty winds are also possible as the storms dissipate. Numerous thunderstorms are expected later tonight across far eastern Kansas. A few severe thunderstorms are possible, capable of large hail and perhaps damaging winds. Additionally, pockets of very heavy rainfall are probable, which may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous thunderstorms will likely linger through Thursday morning across far eastern Kansas. Heat indices Thursday afternoon will reach 100 to 104 degrees across much of central and south-central Kansas, and into Friday across south-central Kansas. A couple rounds of thunderstorms are expected across mainly eastern Kansas Thursday night through Friday morning, and again Friday night through Saturday morning. Pockets of strong to severe storms are probable, along with locally very heavy rainfall, which may lead to areas of flooding and flash flooding. Stay tuned, as daily thunderstorm chances will become more refined with subsequent forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson/Howerton
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
929 PM CDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND GST 4 E GREAT BEND 38.36N 98.73W
07/31/2019 M64 MPH BARTON KS TRAINED SPOTTER
DELAYED REPORT. SPOTTER MEASURED A 64 MPH
GUST AT HIS RESIDENCE. LARGE TREE BRANCHES
DOWN AND OUTDOOR FURNITURE BLOWN 10 FEET
ACROSS THE YARD.
&&
MARTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
933 PM CDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND DMG ELLINWOOD 38.36N 98.58W
07/31/2019 BARTON KS LAW ENFORCEMENT
DELAYED REPORT. ELLINWOOD PD REPORTING
NUMEROUS CASES OF POWER LINES AND TREE
BRANCHES DOWN IN THE COMMUNITY. CREWS ARE
RESPONDING FOR CLEANUP.
&&
MARTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND GST HOISINGTON 38.52N 98.78W
07/31/2019 E60 MPH BARTON KS TRAINED SPOTTER
DELAYED REPORT. SPOTTER ESTIMATED 50 TO 60
MPH WIND GUSTS. TIME ESTIMATED BASED ON
RADAR.
&&
MARTINSpecial Weather Statement
National Weather Service Wichita KS
944 PM CDT Wed Jul 31 2019
KSZ048-049-010330-
Ellsworth KS-Saline KS-
944 PM CDT Wed Jul 31 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Ellsworth County in central Kansas...
Central Saline County in central Kansas...
* Until 1030 PM CDT.
* At 941 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles northwest of Brookville, or
12 miles northeast of Kanopolis...moving east at 25 mph.
Hail up to the size of nickels will be possible with this storm.
* Locations impacted include...
Salina, Assaria, Brookville, Smolan, New Cambria, Glendale and
Salina Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3891 9747 3865 9750 3873 9808 3887 9806
3887 9793 3891 9793
TIME...MOT...LOC 0243Z 274DEG 23KT 3882 9798
MartinPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1023 PM CDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HEAVY RAIN 1 WNW HOISINGTON 38.52N 98.79W
07/31/2019 M2.80 INCH BARTON KS TRAINED SPOTTER
DELAYED REPORT. 2.8 INCHES OF RAIN FELL IN
45 MINUTES.
&&
MARTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1027 PM CDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM FLOOD HOISINGTON 38.51N 98.78W
07/31/2019 BARTON KS LAW ENFORCEMENT
DELAYED REPORT. HOISINGTON PD REPORTED
STREET FLOODING IN TOWN, WITH SOME ROADS
IMPASSABLE.
&&
MARTINThe Topeka radar (KTWX), 131 km away, was scanning. The volume nearest the first event began at 04:16 UTC.
1 hail. Local standard time, as filed.
The time of the event was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845959.